Over medication- going toxic -causing brain damage at an early age

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Veteran Member

Date Joined Feb 2003
Total Posts : 662
   Posted 9/26/2004 11:24 PM (GMT -6)   
Parents, Please watch that you child with epilepsy is seen by a NEUROLOGIST or EPILEPTOLOGIST, not just your family doc. who may not be to familiar in this field.
I have an interesting story about my 40 year old sister who was dx'd with EP when she was 13 yrs old.
At that time she didn't see a specialist, but instead, saw her family doc who over prescribed pheonobarb and dilantin, so much that it became toxic in her system and caused brain damage after long term use.
It (the grande mal seizure) was triggered when she got her first menstrual cycle.(puberty)
At that time, my mother took her to the family doc. but instead of getting a second opinion, she let the family doc. over medicate her.
The meds were so powerful that she has never advanced past age 13. Now she's 40 and has never worked a day in her life or played any sports and couldn't even complete high school or have a family because she was constantly in a fog and everything is "TOO STRESSFUL".
I blame my mother for most of her problems because every time my mother takes her to see a doc. if she doesn't hear what SHE wants, she takes her to another doc. because she doesn't want her daughter to be labeled as having a disability. I don't have anything to do with my mother because of what she's done to my sister.(Kelly).
Now my sister (Kelly) is so messed up that she barely regognizes me, She tried some voluteer work at the hospital and I happened to be in there one day to visit a friend and when I called out to her she didn't know who I was at first for a few minutes. When she speaks (which is rare) she looks through you. not at you. You have to speak to her like she is a 13 year old or she can't understand. She can't complete a setance without messing it up.
Her gait and co-ordination is so bad that she is always holding on to something and when she walks she always looks like she's going to fall.
She's a walking vegitable. What kind of a life is that.
My mother thinks that Doctors are stupid and just like to use big words.
Thank god I was dx'd after I had moved out or that might have happened to me.
All this from being over medicated.
And she still has several grand-mal seizures a week.
So this is what can happen if you're not careful and the meds go toxic in you're body.
I'm not looking for any help for her, she is permantley damaged and I'm just venting (pissed off) 

Regular Member

Date Joined Sep 2004
Total Posts : 235
   Posted 9/26/2004 11:31 PM (GMT -6)   

What a tragedy.  I've always questioned what long term use of AED's (anti-epileptic drugs) will do to my liver and my brain.  What meds is your sister on?


Veteran Member

Date Joined Feb 2003
Total Posts : 662
   Posted 9/27/2004 7:14 AM (GMT -6)   

nono   nono


She's been on and off sooo many meds I can't even remember them all (plus I have short term memory loss).

Over the course of 27 years, she's been on mega doses of

dilantin-pheonobarb-tegritol-keppra-and a few others but I can't remember the names. A different combination each time-for a couple of months and then change either the actual meds or the dosages-regardless of what the doctor said, as long as "mom" told her to take them for the results that she was looking for.

I think that was my mother's way of contrlling her. Now my sister gets a disability cheque every month, (since she was about 18) I was lucky and got out of the house before she had a chance to control me like that, now I have a somewhat normal life (better than mom's) married with house, kids,car,good job etc and I think that my mother is actually jelous of me because I have more than she ever did.

I've been seeing the same neurologist for 20 years and the same GI for my ulcerative colitis (is it any wonder that I have ulcers?) I'm at a point in my life where I can control my own destiney.My sister does not have the mental capability to handle this on her own so she is just like a child and relies on Dr. "Mom".

All different meds and dosages all perscribed by different docs. nono


Veteran Member

Date Joined Feb 2003
Total Posts : 5514
   Posted 10/13/2004 9:38 AM (GMT -6)   

Wow Randy,

I had no idea they could be so toxic. What a horrible shame for you sister. I'm angry now too! 

Well, I had my little bout of toxicity this past 6 weeks. Thankfully, i'm down to a dose that works for the seizures(95%), and I have no more of the dizziness, unstable walking, and anxiety. All it took was lowering the dose by 5mg.

Kelly will be in my prayers Randy. You too!!

Big hugs,



"Now faith is being sure of what we hope for and certain of what we do not see."
Hebrews 11:1

Regular Member

Date Joined Oct 2004
Total Posts : 29
   Posted 10/19/2004 4:13 PM (GMT -6)   

Randy, hate to hear about your sister.  It opens my eyes up a lot because I am taking one of those two meds.  I am taking Dilantin at 550mg a day.  I have a very good feeling that your sister was taking a lot more.  I guess my husband better be just happy with the fact that I sometimes forget things and where I put things at.  I will pass this on to my husband and let him figure out what he would like to put up with.  I know at times he would rather have me have the seizures and not take the medications if I am not going to remember things as much as I need to.  Again, thanks for the eye opener and my heart and thoughts go out to you and your sister.


Veteran Member

Date Joined Feb 2003
Total Posts : 662
   Posted 10/19/2004 6:03 PM (GMT -6)   
Thanx for reading my post.  I don't think that 550mg of dilantin alone will cause you much concern. I take 325mg/day plus 3,000 mg of Mesasol for ulcerative colitis. You may have some of the side affects but just consider, what would you rather deal with-seizures or side effects.(please read my previous post on page#3 titled Side effects and also memory difficulties and Long term use.
This is a real eye opener. Yes it could be a lot worse.
You should definitely let your husband read these ones and this may change his point of view.
Randy (Ontario, Canada)

Veteran Member

Date Joined Sep 2004
Total Posts : 775
   Posted 10/23/2004 12:04 PM (GMT -6)   
Just wanted to send hugs out to you and your sister. This is an awful story and I feel for you. I am glad you have posted this information. Alot of us who are new to E need to hear about toxic stories, I am new myself. I feel that this information is important to put in peoples faces. Of course you can go toxic on even tylenol, but he long term effects are way different. Take Care and hugs to you and yours, Tracy
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, October 26, 2016 8:21 AM (GMT -6)
There are a total of 2,712,231 posts in 299,072 threads.
View Active Threads

Who's Online
This forum has 153655 registered members. Please welcome our newest member, phoekkjpwe.
273 Guest(s), 10 Registered Member(s) are currently online.  Details
Alex31, XxdavexX, tickbite666, bluesharp, theislander, AK, Bhutan boy, Traveler, LMusings, Ivymarie

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer